Thunderstorm Wind, Shenandoah
- When
- June 5, 2:45 PM EST
- Where
- Shenandoah County, Countywide
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.867, -78.617
Trees were downed in seven locations.
Scattered thunderstorms moved through northern and central Shenandoah Valley, northern Virginia, the central foot hills, and central Piedmont during the late afternoon and evening of the 5th. In Albemarle County, hail was reported in Free Union.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms moved through northern and central Shenandoah Valley, northern Virginia, the central foot hills, and central Piedmont during the late afternoon and evening of the 5th. In Albemarle County, hail was reported in Free Union. In Warren County, trees and power lines were down countywide resulting in numerous power outages. Dime sized hail was reported in Front Royal. In Nineveh, 2.33 inches of rain fell. In Rappahannock County, golfball sized hail dented many cars and trees were downed. One mile north of Flint Hill, 6 utility poles were knocked down on Route 522. In the eastern portion of the county, fourteen trees were blown over near the intersection of Route 637 and 522 and a 14 X 16 foot shed was blown into a field. In Shenandoah County, trees were downed in seven different locations. In Clarke County, trees were downed near Berryville on Route 622. In Loudoun County, thunderstorm winds knocked down trees in Philomont and downed branches in the eastern portion of the county. A home in Sterling and in Ashburn were struck by lightning. In the northern portion of Fauquier County, trees and power lines were downed. In Frederick County, trees were knocked down in the Apple Pie Ridge subdivision near Winchester. In Fairfax County, trees were downed in Chantilly.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 5, 2:00 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 300 PM EDT WED JUN 5 2002 SHORT TERM...TONIGHT THRU THU NIGHT... THE PRODUCTS HAVE BEEN ISSUED - NOW ITS JUST WAIT FOR SOMETHING TO HAPPEN. DAYTIME HEATING/HI RH HAS PUSHED SFC BASED CAPE OVR 3000 IN MUCH OF THE CWA. ANY CELLS THAT DO DVLP COULD BE PULSE SVR. BETTER CHC WOULD BE LATER THIS AFTN/EVE AS FNTL BAND DRAWS CLOSER. BOXES HAVE BEEN ISSUED ACROSS OH/KY...AND XPCT THESE WL CONTINUE BEING ISSUED INTO THE EVENING HRS. SPC IS CONSIDERING BOXING MUCH OF OUR CWA. STAY TUNED... MDLS CONTINUALLY SLOW THE PROGRESS OF THE FNT...W/ WK WV FORMING OVR SRN VA THURS AFTN. DAY 2 OUTLOOK CONTINUES CHC OF SVR IN THE SE CORNER OF THE CWA...AND GNRL TSTMS ACROSS RMDR OF AREA THURS. WL CONTINUE POPS DURING THU/THU NGT. TEMPS COOLER ON THURS W/ INCRSD CLD CVR. WOODY LONG TERM...FRI THRU NEXT WED... SHORTWAVE PUSHES THRU THE AREA FRI AND SHOVES THE FRONTAL BOUNDARY AND ASSOCD SFC WAVES TO THE SE OF THE AREA. HGTS RISE OVR THE WEEKEND AS STG UPR LVL RIDGE BUILDS ALG THE E COAST. AT THE SFC...HIGH PRES BUILDS INTO THE AREA LATE FRI INTO THE WEEKEND THEN SHIFTS OFFSHR BY MON. UPR LVL RDG SHIFTS OFFSHR BY TUE/WED AND NEXT UPR LVL TROF MOVES INTO THE AREA. THE ASSOCD SFC FNT WILL MOVE ACRS THE REGION WED. TREND HAS BEEN FOR THE MODELS TO SLOW DOWN THE FRONTAL BOUNDARY FOR LATE THU AND FRI. WILL KEEP CHC OF SHRA GOING INTO EARLY FRI MORNING IN AREAS E OF THE BLUE RDG. MODELS UNANIMOUSLY CLR THINGS OUT FOR LATE FRI WITH CLR SKIES OVR THE WEEKEND. AIR MASS OVR THE AREA WILL BE PLEASANT BY JUNE STANDARDS. ONLY THING TO WATCH FOR IS THE ONSHORE FLOW BUT WITH SFC HIGH OVRHD...THINK SUBSIDENCE WILL RULE SO CLR FCST. SOME CI COMING OVR THE RDG ON MON BUT STILL M/S. AIR MASS SHOULD BECOME UNSTABLE AS UPR LVL RDG AND SFC HIGH SLIDE OFFSHR SO WILL HAVE CHC SHRA/TSRA BEGINNING TUE AFT/EVE WITH A BETTER CHC WED AS CDFNT MOVES THRU THE AREA. WITH SUCH A STRONG UPR LVL RDG AND HIGH HEIGHTS LATE IN THE WEEKEND AND EARLY NEXT WEEK...WENT A BIT ABV MRF MAX TEMPS AND EVEN I MAY NOT HAVE GONE WARM ENOUGH. WALSTON .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-052200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 130 PM EDT WED JUN 5 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA FORECASTS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE MID ATLANTIC REGION. THIS INCLUDES MARYLAND...EASTERN WEST VIRGINIA...THE DISTRICT OF COLUMBIA...AND NORTHERN...CENTRAL...AND NORTHWEST VIRGINIA. THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 70 MPH... HAIL...HEAVY RAIN AND LIGHTNING. THE STORMS WILL BE ACCOMPANIED BY LOCALLY HEAVY RAIN. SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY... BUT THEY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. FRIDAY WILL BE MOSTLY SUNNY. ABW
The national radar mosaic for the moment the first event began.
9 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Trees were downed in seven locations.
Trees were downed on Apple Pie Ridge.
Dime sized hail fell.
Most of the county was without power after trees and power lines were downed.
Fourteen trees were downed and a shed was blown into a field.
Golfball sized hail damaged many vehicles.
Six utility poles were snapped along Route 522.
Trees were downed.
A home in Sterling and Ashburn was damaged by lightning.
Trees were downed.
Trees and power lines were downed.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302129, 5302130, 5302131, 5302132, 5302133, 5302134, 5302135, 5302136, 5302138, 5302137, 5302139, 5302140.